Indiana, 2023

Flash Flood and Hail in Indiana, August 6 to 7, 2023

August 6 to 7, 2023 · NWS IND · 7 events in 3 counties and zones

Rotating supercell thunderstorms over far southwestern central Indiana on the late evening of the 6th transitioned into a squall line that continued into very early on the 7th. 50 inches fell with flash flooding in northern Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Rotating supercell thunderstorms over far southwestern central Indiana on the late evening of the 6th transitioned into a squall line that continued into very early on the 7th. Intense rain rates falling within a 3 hour period, produced locally very heavy rainfall, which was focused on northern portions of Knox, Daviess and Martin Counties, where locally 2.50 to 4.50 inches fell with flash flooding in northern Knox County. Isolated marginally-severe wind gusts and hail also occurred, with greater frequency of wind damage over much of Martin County where the squall line bowed-out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 6, 8:16 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 6, 8:16 PM EST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
916 PM EDT Sun Aug 6 2023

.Mesoscale Update...
Issued at 916 PM EDT Sun Aug 6 2023

Evolving MCS and evidence of an organized/intensifying cold pool
over central Illinois is moving into a favorable downstream
environment for continued forward propagation. This should
eventually merge with the slower moving discrete cell near Newton,
IL thereby decreasing the hail threat. Strong to locally damaging
wind gusts will accompany the evolving MCS across roughly the
southern half of our area. The northern extent of the threat of more
intense convection and associated wind potential is somewhat in
question and will depend on the pace of returning surface of
richer/deeper lower tropospheric moisture and resultant
destabilization. We don't think this will occur north of I-70 at
this time, but it could be close. Low-level shear will increase
about the time near-surface buoyancy decreases so the tornado threat
is quite low, but nonzero.

&&

.Forecast Update...
Issued at 702 PM EDT Sun Aug 6 2023

Influence of approaching midlevel shortwave trough is evident in
visible satellite with more vertically-developed cumulus and
mature convection near/north of the warm front into west-central
Illinois. We will need to watch the trend with merging/expanding
cold pools to our west as the magnitude and timing of this process
will dictate the evolution of an MCS that would move into central
Indiana.

We sent a timing graphic to partners and social media with our best
guess of arrival times, and didn't stray too far from CAMs as they
should have a reasonably good handle in this particular scenario.
The swift midlevel flow (at least relative to this time of year)
should contribute to 35-45-knots effective shear, supporting
downshear propagation around 45-50-knots (assuming organized
fairly strong cold pool evolves). If convection is a little more
scattered and cold pools don't effectively merge, convection may
struggle to organize into an MCS. This seems like a less likely
alternative to the above though.

Hazards should be limited to strong to locally damaging winds, as
low-level thermodynamic environment isn't particularly buoyant for
tornadoes and storm mode won't favor severe hail. Speed of the
MCS relative to the northeastward surge of lower tropospheric
moisture driving destabilization will dictate how far north the
most intense convection gets. There will probably be a slight
favoring of upshear component and thus the southern end of the MCS
may remain most intense.

All other forecast elements look fine at the moment and little
adjustment was needed at this time.

&&

.Short Term...(This evening through Monday)
Issued at 302 PM EDT Sun Aug 6 2023

* Strong to potentially severe storms return this evening into
  tonight
* Relatively cool on Monday with more showers

Rest of This Afternoon...

Low pressure across northern Indiana will continue to weaken and
move away from central Indiana. This will allow the break up/mixing
out of the lower clouds to continue slowly from southwest to
northeast. Temperatures will respond to sunshine, with readings in
the 80s southwest to the mid 70s northeast by late afternoon.

Some showers have developed in central Illinois this afternoon in
weak lift ahead of an approaching system. Not sure that they'll
survive into central Indiana given less instability and being
farther from the lift, but will include a slight chance PoP in the
far west to account for any that make it.

The southwest third of the area will see the most sunshine through
the day, allowing instability to build there. Some storms may
develop late in the afternoon, so will keep the thunder mention very
late this afternoon there.

Tonight...

Thunderstorms will develop late this afternoon and early this
evening in Illinois ahead of a low pressure system. 850mb winds will
increase from the southwest, bringing in moisture and lift. In
addition, the left exit region of a 500mb jet will move into the
area this evening.

Decent instability will have built across southwestern portions of
central Indiana during the afternoon into early evening, with weaker
but still existent instability farther northeast. The storms will
continue to follow the instability and move into central Indiana
from the west starting mid-evening and continuing into the overnight.

Best instability and shear will be across southwest portions of the
area. This will be the most likely area to see any severe storms.
However, with some instability farther northeast, and a warm front
in the same area, severe storms will be possible there as well.

Will continue to watch how things play out. Latest HRRR runs are
showing a potential MCS moving across the area roughly 04-07Z, but
other CAMS are not convinced. At any rate, damaging winds will be
the most likely severe threat. Locally heavy rain will also be
possible.

Will go likely or higher PoPs all areas at some point during the
evening into the early overnight. PoPs will diminish some late
tonight as initial forcing weakens. Lows will be in the mid 60s to
near 70.

Monday...

Central Indiana will remain underneath an upper trough on Monday,
and the surface low will move into northern Indiana. Thus, expect
forcing to ramp back up as the trough and low pressure move in.
Moisture will still be plentiful. Will go with likely PoPs most
areas at some point during the day.

Right now it does not look like an all day rain. Some weak
instability will remain, so some rumbles of thunder cannot be ruled
out.

Skies will be mostly cloudy to cloudy. This plus the rain will keep
temperatures below normal. Most areas should not see 80 degrees.

&&

.Long Term...(Monday night through Sunday)
Issued at 302 PM EDT Sun Aug 6 2023

* Temperatures rise back to seasonal norms in the 80s by midweek
* Chance for thunderstorms Wednesday and then again next weekend

Quasi-zonal flow pattern setting up in the upper levels for much of
next week with multiple waves within the jet stream passing through
Indiana. Upper troughing deepens across Southern Canada by next
weekend placing the Great Lakes region and Indiana back in a more
northwesterly flow pattern. Next chance for thunderstorms arrives
Wednesday and then additional storm chances arrive next weekend as
troughing develops over the region. Expect temperatures closer to
seasonal norms in the 80s for much of the week with the potential
for another cool down by next weekend.

.Tuesday...

After a gloomy, dreary, and potentially unseasonably cool start to
the work week, closer to normal summer-time conditions return on
Tuesday. Surface high pressure becomes centered just southwest of
the region by Tuesday bringing much drier conditions to the region.
Tuesday morning may start out cloudy with patchy fog around as
abundant moisture becomes trapped near the surface due to a
subsidence inversion likely to develop. Slightly elevated winds
around 4-7 kts may keep fog from becoming widespread, but this will
be monitored closely over the next couple days. Bufkit soundings
show much drier air advection in working to raise ceilings allowing
for sun to break through the clouds. Low level ridge axis becomes
centered over Indiana by Tuesday afternoon and evening resulting in
slight warm air advection raising 850mb temperatures to 14-15C.
Surface temperatures are expected to be closer to seasonal norms in
the lower to mid 80s. Temperatures may need to be lowered or raised
a few degrees through based on how fast clearing occurs Tuesday
morning.

.Wednesday Through Saturday...

Agreement is increasing among guidance for the midweek timeframe,
raising confidence in the next chance for storms across Central
Indiana. Southwesterly flow and an incoming low level jet increase
Wednesday into Wednesday night ahead of the next approaching system
brining Gulf moisture back into the region. This pattern supports an
MCS possibly moving into the Ohio Valley with most models depicting
some sort of storm complex moving across Missouri into Kentucky.
Based on guidance's location of the low level jet and surface low,
best threat for severe weather appears further southwest of the
forecast area, but would not rule out the possibility of Southwest
Indiana getting clipped by the storm complex. Both GFS and EC
ensembles show a sharp NW-SE Instability gradient across South
Central Indiana which further supports the main severe weather
threat further south with the potential for the complex of storms to
ride right along that gradient. Nonetheless, heavy rainfall and
lightning from thunderstorms appears to be the main threat across
much of Central Indiana with the damaging wind threat possible
across the south. Will be able to provide more details about timing,
location, and threats as higher-res guidance picks up on this system
in the coming days and model agreement increases.

Forecast confidence then begins to lessen late week into the
weekend, but generally dry conditions look likely for much of
Thursday and Friday unless the Wednesday system slows more than
currently expected. Another low pressure system will move through
the Great Lakes region during the early weekend with a possible
frontal passage across Central Indiana bringing renewed rain
chances and below normal temperatures once again.

&&

.Aviation...(00Z TAF Issuance)
Issued at 615 PM EDT Sun Aug 6 2023

* Thunderstorms and associated impacts mid-late evening

* Sub-VFR ceilings through at least the first part of Monday

Discussion:

Thunderstorms in Illinois should consolidate into a mesoscale
convective system that will traverse the southern half of Indiana
mid-late evening into early tonight. Strong wind gusts, and
ceiling/visibility restrictions can be expected when this MCS moves
through.

Winds may become light and variable, or briefly southeasterly ahead
of the line of storms. There will be a trend later in the night for
northwesterly wind direction.

Showers and perhaps an isolated thunderstorm will continue later
tonight through at least the first half of tomorrow, along with MVFR
or IFR ceilings. Improving conditions are expected the second half
of Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB
Update...BRB
Short Term...50
Long Term...CM
Aviation...BRB
Hazardous weather outlook, Aug 6, 3:02 PM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
402 PM EDT Sun Aug 6 2023

INZ021-028>031-035>049-051>057-060>065-067>072-072015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
402 PM EDT Sun Aug 6 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will return late this evening into Monday. A
few storms will be severe this evening into the overnight...mainly
across the southwest half of central Indiana. Damaging winds will be
the primary threat. Heavy rainfall producing localized flooding will
also be possible across all of Central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are possible Monday...then again late
Wednesday through Thursday. Any thunderstorm will be capable of brief
heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 6, 8:32 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
932 PM EDT Sun Aug 6 2023

INZ067-070200-
Knox IN-
932 PM EDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of Knox County through
1000 PM EDT...

At 932 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Francisville, or near Vincennes, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vincennes around 950 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3856 8765 3859 8764 3859 8761 3864 8762
      3868 8753 3874 8750 3877 8751 3878 8749
      3886 8755 3890 8753 3890 8713 3881 8721
      3882 8721 3882 8724 3877 8725 3877 8724
      3853 8744 3853 8748 3850 8750
TIME...MOT...LOC 0132Z 211DEG 23KT 3861 8758

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Nield

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
August 6, 9:04 PM EST
Where
Knox County, Bruceville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.750, -87.420

A thunderstorm produced marginally-severe hail in Bruceville.

Thunderstorm Wind, Knox

When
August 6, 10:06 PM EST
Where
Knox County, 0.54 mi E of Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.770, -87.310

Thunderstorm winds downed tree limbs and power lines in the Bicknell South Side Park.

Hail, Knox

When
August 6, 10:08 PM EST
Where
Knox County, Bicknell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.780, -87.300

Training storms continued to produce near-severe hail across northern Knox County, including nickel hail in Bicknell.

Flash Flood, Knox

When
August 6, 11:00 PM EST to August 7, 1:00 AM EST
Where
Knox County, 75.37 mi WSW of Waymansville to 69.66 mi WSW of Waymansville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.775, -87.400

Several strong to severe cells produced very heavy rain over north-central portions of Knox County, where 2.50 to 4.50 inches fell, with 4.13 measured from the same maximum rain axis at the Plainville 1.3 S CoCoRaHS site in northwestern Daviess County. Standing water was widespread along and near Indiana Route 67 between Bruceville and Edwardsport, with water in several basements.

Thunderstorm Wind, Daviess

When
August 6, 11:23 PM EST
Where
Daviess County, 1.02 mi N of Hudsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.545, -87.072

Thunderstorm winds downed several trees near the intersection of County Roads 750 South and 500 East.

Thunderstorm Wind, Martin

When
August 6, 11:37 PM EST
Where
Martin County, 0.54 mi W of Shoals
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.670, -86.790

Thunderstorm winds downed trees over much of Martin County.

Thunderstorm Wind, Martin

When
August 6, 11:39 PM EST
Where
Martin County, 1.08 mi WNW of Windom
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.587, -86.798

Thunderstorm winds downed numerous trees across southern Martin County, with power lines also downed in Lost River Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109909, 1109914, 1109910, 1109931, 1109913, 1109912, 1109911.